Topic: QUESTION ON CA-19-9 LEVELS

Hi everyone, it's me again with another question- you all have been an invaluable source of info for me!

Anyway, from what I have read the CA 19-9 level is a level based on protein shed by cancer cells.  This is what my husband's levels have been and wanted your opinions on them -

When he first got diagnosed this past December: 174
                                                       January: 445
                                                       February: 620
                                                        April: 448  (this drop was after he started chemo so I was thinking the chemo was working???

Then last week, after they had to reduce his chemo drugs due to him not tolerating them well enough (in the hospital for 11 days.....) it jumped to 1400.

Of course, I'm freaking out seeing as it went down by 200 points, now up by 1000!  My first thought is, now that they have reduced the dosages of his Taxol, Carboplatin and Xeloda, they aren't strong enough to do anything to the cancer and it's growing and spreading. 

We see the oncologist next week THursday so of course, I will be asking him about all of this, but I value all of the experience and knowledge you all have too. 

Any info you can give I would appreciate.
Thank you.
Kris

Re: QUESTION ON CA-19-9 LEVELS

Hi Kris,   What I have to say probally won't make put you any more at ease but I'm going to be up front with you.  To the best of my knowledge CA19-9 protien serum levels can fluxuate up and down for many different reasons.  Even for individuals without CC.  You are probally pretty close on what your thinking but maybe ahead of yourself a bit.  You said he had to have dosage cut back due to problems; I suspect maybe the higher dosage created inflamation and swelling, Did he have an infection like cholangitis?  You said he was in hospital for 11 days, was that because of the chemo or related condition?  If he was having bowel problems (constipation) He had a big drop in exercise while in hospital.  Was he given additional medications for anything.  I guess What I'm saying Kris, is let things calm down and let his body adjust to what I call half way normal. Who knows what is normal anymore.  Yes they use CA19-9 serum levels as a guage and they(doc's) like seeing the numbers on the lower side as you said but it doesn't confirm 100% that the chemo is not helping him.  My experience is Ct Scans to verify tumor reduction, no or little growth, or anyother developments is what I consider the primary measuring tool for me.  My CA19-9 levels have gone up and down so many types I've loss count of where they are at.  I do know that when ever there has been a change that stresses out my body causing interuption of half way normal functioning it has elevated.  It is a serum that is produced within our digestive system ,so anything we eat, drink, do or don't do normally will make it go up and down.  Kris, Please don't get me wrong as my intention is not to try to sugar coat anything.  My heart felt prayers to you both and I hope hubby is feeling alot better now.  Other Members please QC me. Thanks.
Jeff G.

Take it to the Limit,One More Time! (Eagles)

Re: QUESTION ON CA-19-9 LEVELS

Kris,
  We asked at Pittsburgh in January because I was concerned that my husband's CA-19 was still in the 225 range and they were telling us they couldn't see a tumor. The nurse said it was nothing to worry about that people with cholangitis or cirrhosis even have markers in the 1000's. I agree with Jeff, I think it is affected by many different things including inflammation and not neceesarily tumor growth. We've never asked Dr. Saab about it. I'm curious what he will tell you. Take care and don't panic too much. Caroline Stouffer ( a blog on this site) said hers went from 14,000 to around 4400 in just a short time and for no particular reason. I think it just happens.  Take care.  Mary

Re: QUESTION ON CA-19-9 LEVELS

Hi Mary and Jeff,

Thanks for responding.

He was in the hospital the middle of April for severe diarrhea, temp. of 102.9 and extremely low white blood counts.  They said it was solely due to the high dose of the Xeloda he was on.  They have cut the Xeloda by 50% and the Taxol and Carboplatin by 25%. 

I don't know if I have mentioned this before but Dr. Saab has said that the cancer can even grow up to 20% for this trial (trial at Ohio State) to be considered "effective."  They said they hope for it to stay stable instead of grow obviously, but I was shocked that it could grow and they still would consider it "working"

Thanks for the input.
Kris